Common painkillers like nonsteroidal anti-inflammatory drugs (NSAIDs) may increase the risk of a heart attack when used during a cold or flu-like illness, says a study in the Journal of Infectious Diseases.
In an observational study, researchers analyzed claims from Taiwan’s National Health Insurance Program over a seven-year period (2005-2011), including data from nearly 10,000 patients who were hospitalized for a heart attack. Their objective was to study whether two potential cardiac risk factors-an acute respiratory infection, such as a cold or influenza, and NSAID use-have a combined, joint effect on heart attack risk.
“Physicians should be aware that the use of NSAIDs during an acute respiratory infection might further increase the risk of a heart attack,” said study author Cheng-Chung Fang, MD, of National Taiwan University Hospital. Patients seeking relief from cold and flu symptoms should consult with their doctor or a pharmacist before using NSAIDs, Dr. Fang added.
They compared each patients’ own risk for heart attack over time, across episodes of respiratory illness and NSAID use, and found a stronger association with a heart attack when both risk factors were present. Using the painkillers during an acute respiratory infection was associated with a 3.4-fold increased risk for a heart attack, with 7.2 times greater risk when patients received the medication intravenously in the hospital, compared to when patients had neither of the risk factors.
The heart attack risk when patients with an acute respiratory illness were not taking an NSAID was 2.7 times greater, while the risk was 1.5 times greater when individuals took the drugs and did not have an infection.
The authors noted that another commonly used pain reliever, acetaminophen, which eases pain in a different way than NSAIDs do, may be a safer alternative, in terms of cardiac risk, for relief from cold and flu symptoms, although the drug was not evaluated in the study.
While the study’s findings suggest an association between NSAID use, acute respiratory infections, and increased cardiac risk, they do not prove a cause-and-effect relationship. Additional research is needed to clarify the apparent combined effect on risk and how the effect might be managed.
In a related editorial commentary, Charlotte Warren-Gash, PhD, MRCP, of the London School of Hygiene & Tropical Medicine, and Jacob A. Udell, MD, MPH, of the University of Toronto, who were not involved in the study, noted that the findings provide evidence for the dual effect of potential heart attack triggers and highlight the need for caution when using NSAIDs while future research explores the issue. “Clinicians should consider both medical conditions and existing medications when prescribing NSAIDs for symptomatic acute respiratory infection relief,” they wrote.